Florida, 2010High Surf in Florida, September 19 to 20, 2010
September 19 to 20, 2010 · NWS MLB · 5 events in 5 counties and zones
High surf associated with distant Hurricane Igor reached 5 to 9 feet along the east central Florida coast.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High surf associated with distant Hurricane Igor reached 5 to 9 feet along the east central Florida coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 18, 8:00 PM EST, 5 hours earlier.
Area forecast discussion, Sep 18, 8:00 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
900 PM EDT SAT SEP 18 2010
.DISCUSSION...
...ROUGH SURF AND HIGH RISK OF RIP CURRENTS WILL CONTINUE...
CURRENTLY-SUNDAY...AS QUIET AS THE RADAR GETS THIS TIME OF THE YEAR
DUE TO DRIER THAN NORMAL AIR MASS. THE 22Z CANAVERAL SOUNDING SHOWED
JUST 1.06 INCHES PRECIPITABLE WATER.
HOWEVER...A TROUGH ALOFT PUSHING DOWN THE SOUTHEASTERN SEABOARD WILL
DRIVE A WIND SURGE THROUGH ON SUNDAY. THE MODELS CONTINUE TO SHOW A
BAND OF MOISTURE CONVERGENCE WITH THIS SURGE...SO THE SLIGHT CHANCE
OF SHOWERS IN THE FORECAST LOOKS GOOD. THERE COULD BE LOCALLY HEAVY
SHOWERS NEAR THE COAST MAINLY IN THE MORNING TO MID DAY AND ACROSS
THE SOUTH INTERIOR DURING THE AFTERNOON. IT WILL BE QUITE BREEZY
AT 15-20 MPH WITH SOME GUSTS TO 25 MPH ESPECIALLY AT THE COAST.
&&
.AVIATION...VFR TONIGHT. WINDS WILL BACK A LITTLE MORE TO THE NE
SUNDAY WITH A SLIGHTLY TIGHTER GRADIENT SUPPORTING SOME INCREASE IN
WINDS...15-17 KTS WITH GUSTS TO 22KTS. SOME BRIEF MVFR-IFR CONDITIONS
ARE EXPECTED AS SHOWERS MOVE QUICKLY SOUTHWEST THROUGH THE AREA...
ESPECIALLY ALONG THE COAST.
&&
.MARINE...SEAS AT 41009 HAVE COME MORE IN LINE WITH THE NOAA WAVE
WATCH MODEL AS SETS OF SWELLS FROM HURRICANE IGOR ARE GRADUALLY
INCREASING OVER THE WATERS. THERE WILL ALSO BE AN INCREASING WIND
CHOP ON SUNDAY AS A SURGE PUSHES SOUTHWARD THROUGH THE AREA. SO
CONDITIONS WILL BE JUST PLAIN BAD FOR SMALL CRAFT. NOT MUCH
IMPROVEMENT IS EXPECTED FOR MONDAY. BOATERS GOING OUT INLETS WILL
FIND VERY DANGEROUS CONDITIONS ESPECIALLY DURING THE OUTGOING TIDE.
ONCE IGOR LIFTS OUT INTO THE NORTH ATLANTIC AND THE SWELLS BEGIN TO
SUBSIDE ON TUE...A HIGH PRESSURE RIDGE WILL PUSH OFF THE EASTERN
SEABOARD AND SET UP A LONG FETCH OF EASTERLY FLOW THROUGH LATE
WEEK. THEREFORE BOATING CONDITIONS WILL CONTINUE POOR WELL INTO
NEXT WEEK.
HIGH SURF AND DANGEROUS RIP CURRENTS WILL MAKE VENTURING INTO THE
SURF VERY HAZARDOUS THROUGH MONDAY. ROUGH SURF AND DANGEROUS RIP
CURRENTS WILL PERSIST THROUGH THE WEEK.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY FROM 2 AM SUNDAY TO 5 PM EDT MONDAY FOR
COASTAL VOLUSIA-INDIAN RIVER-MARTIN-NORTHERN BREVARD-
SOUTHERN BREVARD-ST. LUCIE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 4 AM SUNDAY TO 8 PM
EDT MONDAY FOR COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA
BREVARD COUNTY LINE OUT 20 NM-COASTAL WATERS FROM SEBASTIAN
INLET TO JUPITER INLET OUT 20 NM-COASTAL WATERS FROM
VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM EDT MONDAY
FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY
LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO
JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA
BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
LASCODYHazardous weather outlook, Sep 18, 9:37 AM EST, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1037 AM EDT SAT SEP 18 2010
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1037 AM EDT SAT SEP 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...COASTAL FLOOD IMPACT...
MODERATE ONSHORE FLOW WILL CONTINUE ALONG THE EAST CENTRAL
FLORIDA COAST TODAY...WHICH IN COMBINATION WITH BUILDING SWELLS
WILL BRING ROUGH SURF ALONG WITH MINOR BEACH EROSION. IMPACTS ARE
EXPECTED TO BE HIGHEST AROUND THE TIME OF HIGH TIDES WHICH ARE
BETWEEN 5 PM AND 6 PM THIS AFTERNOON. ROUGH SURF CAN KNOCK YOU
DOWN AND MAKE YOU SUSCEPTIBLE TO BEING CAUGHT IN A RIP CURRENT.
USE CAUTION WHEN ENTERING THE SURF TODAY...AND IF IN DOUBT...DONT
GO OUT.
...RIP CURRENT IMPACT...
DISTANT HURRICANE IGOR WILL CONTINUE TO LIFT NORTHWARDS TODAY...
WITH LONG PERIOD SWELLS CONTINUING TO BUILD ACROSS THE ATLANTIC
WATERS. THE SWELLS WILL BRING A HIGH RISK OF STRONG RIP CURRENTS
AT AREA BEACHES. THE THREAT WILL BE HIGHEST THIS AFTERNOON DUE TO
TIDAL EFFECTS.
AREA BEACH PATROLS ALONG THE SPACE AND TREASURE COASTS HAVE
REPORTED SEVERAL RESCUES OVER THE PAST FEW DAYS. CHECK WITH LOCAL
BEACH PATROLS ON CONDITIONS WHEN ARRIVING AT THE BEACH. IF
ENTERING THE WATER...ALWAYS STAY WITHIN SIGHT OF A LIFEGUARD.
IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.
...WIND AND SEA IMPACT...
WIND AND SEAS WILL PRESENT A HAZARD FOR SMALL CRAFT...ESPECIALLY
OVER THE WATERS BEYOND 20 MILES FROM THE COAST. SEAS WILL BE
AROUND 7 FEET BEYOND 20 NM...SEAS OF 4 TO 5 FEET CAN BE EXPECTED
WITHIN 20 NM...ALONG WITH GUSTY ONSHORE WINDS AROUND 15 KNOTS.
BOATERS SHOULD ALSO BE ALERT FOR ROUGH CONDITIONS WHEN NAVIGATING
INLETS DURING THE OUTGOING TIDE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
LONG PERIOD SWELLS FROM HURRICANE IGOR ARE FORECAST TO CONTINUE
TO BUILD THROUGH THE WEEKEND. MODERATE ONSHORE FLOW WILL
PERSIST...BRINGING A HIGH THREAT FOR STRONG RIP CURRENTS...ROUGH
SURF...AND HAZARDOUS BOATING CONDITIONS INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
WIMMER
High Surf, Volusia
- When
- September 19, 1:00 AM EST to September 20, 7:00 PM EST
- Where
- Volusia forecast zone
- Reported by
- Newspaper
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
Breaking surf reached 5 to 9 feet due to long period swells of 15 to 17 seconds associated with Hurricane Igor passing well offshore and parallel to the Florida east coast.
High Surf, Brevard
- When
- September 19, 1:00 AM EST to September 20, 7:00 PM EST
- Where
- Brevard forecast zone
- Reported by
- Newspaper
Breaking surf reached 5 to 9 feet due to long period swells of 15 to 17 seconds associated with Hurricane Igor passing well offshore and parallel to the Florida east coast.
High Surf, Indian River
- When
- September 19, 1:00 AM EST to September 20, 7:00 PM EST
- Where
- Indian River forecast zone
- Reported by
- Newspaper
Breaking surf reached 5 to 9 feet due to long period swells of 15 to 17 seconds associated with Hurricane Igor passing well offshore and parallel to the Florida east coast.
High Surf, St. Lucie
- When
- September 19, 1:00 AM EST to September 20, 7:00 PM EST
- Where
- St. Lucie forecast zone
- Reported by
- Newspaper
Breaking surf reached 5 to 9 feet due to long period swells of 15 to 17 seconds associated with Hurricane Igor passing well offshore and parallel to the Florida east coast.
High Surf, Martin
- When
- September 19, 1:00 AM EST to September 20, 7:00 PM EST
- Where
- Martin forecast zone
- Reported by
- Newspaper
Breaking surf reached 5 to 9 feet due to long period swells of 15 to 17 seconds associated with Hurricane Igor passing well offshore and parallel to the Florida east coast.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, September 19 to 20, 20101 death · $6.6 million · 29 events
- Wildfire in Utah, September 19 to 24, 20106 injured · $5.0 million · 1 event
- Flash Flood and Heavy Rain in Texas, September 19, 2010$5.0 million · 2 events
- Flash Flood in Washington, September 19, 2010$423,000 · 1 event
- Lightning Strike in Washington, September 19, 2010$60,000 · 1 event
- Damaging Wind in Louisiana, September 19, 2010$15,000 · 56 kt wind · 1 event
- Rip Currents and High Surf in New Jersey, September 19 to 21, 20108 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 19 to 20, 20107 events
- High Surf in Florida, September 19, 20103 events
- Wildfire in Louisiana, September 19, 2010$6,000 · 1 event
- Flood in Iowa, September 19 to 20, 2010$5,000 · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 19, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252092, 252093, 252094, 252095, 252096.